Hail, Knox
- When
- August 17, 2:55 PM CST
- Where
- Knox County, 7 mi N of Knox City
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.250, -92.017
Storm spotters reported hail up to 1 inch north and west of Knox City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Storm spotters reported hail up to 1 inch north and west of Knox City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 17, 12:15 PM CST, 2 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 115 PM CDT TUE AUG 17 2004 .DISCUSSION... A LARGE SURFACE RIDGE OF HIGH PRESSURE EXTENDED FROM THE NEW ENGLAND STATES ACROSS THE TN VALLEY INTO THE SOUTHERN GREAT PLAINS EARLY THIS AFTERNOON. A SURFACE TROUGH EXTENDED FROM SOUTHEAST IA ACROSS NORTHWEST MO INTO CENTRAL KS. THIS TROUGH IS FORECAST TO MOVE SLOWLY SOUTHEASTWARD TONIGHT AND DISSIPATE. A COLD FRONT IS FORECAST TO MOVE INTO THE NORTHWEST CORNER OF MO WEDNESDAY EVENING. BY THURSDAY MORNING, THE UKMET AND ETA ARE FAIRLY CLOSE WITH THE FRONTAL POSITION WITH THE FRONT ACROSS THE NORTHERN OZARKS WITH THE GFS FURTHER NORTH. EXPECT THIS FRONT TO STALL OUT BEFORE FINALLY CLEARING THE STATE FRIDAY NIGHT. A LARGE CANADIAN HIGH WILL BUILD INTO THE MIDWEST ON SATURDAY. CLUSTER OF SHOWERS/THUNDERSTORMS ROLLED ACROSS THE OZARKS DURING THE MORNING AND HAVE NOW CLEARED THE FORECAST AREA. CLUSTER HELPED ALONG BY SHORT WAVE ALOFT AND HIGHER MOISTURE. ETA SEEMS TO HAVE A GOOD HANDLE ON CURRENT CONVECTION. MODEL IS FORECASTING DECENT 850 MOISTURE CONVERGENCE INTO EAST MO/IL THIS EVENING. SCATTERED SHOWERS AND THUNDERSTORMS WERE LOCATED OVER SOUTHEAST IA AND EXTREME NORTHEAST MO AHEAD OF TROUGH AXIS. THE MSAS AT NOON INDICATED THE BEST INSTABILITY ACROSS NORTH MO/SOUTHEAST IA. SURFACE DEWPOINTS HAVE RETURNED TO 70 ON ONCE AGAIN. A DECENT SURFACE MOISTURE CONVERGENCE AXIS WAS ALSO LOCATED ACROSS THAT AREA. WW WILL BE OUT SHORTLY. && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT TUE AUG 17 2004 ILZ058-095>098-MOZ018-019-026-027-034>036-041-042-047-048-050>052- 180959- ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-GREENE IL-KNOX- LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-PIKE-PIKE IL-RALLS- SHELBY- 317 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEASTERN MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7 PM...OTHERWISE SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE AREA THROUGHOUT THE EVENING HOURS. FEW STORMS CAN REACH SEVERE LEVEL LATE THIS AFTERNOON AND INTO THE EARLY EVENING HOURS. MAIN THREAT OF THESE STORMS WILL BE STRONG AND GUSTY WIND AND LARGE HAIL. ALSO THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS THE REST OF THE AFTERNOON AND EVENING...ROUGHLY ALONG AND NORTH OF A LINE FROM COLUMBIA MISSOURI TO JUST NORTH OF ST LOUIS TO SALEM ILLINOIS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EARLY EVENING HOURS, ILZ059-060-064-065-069-070-074-079-099>102-MOZ049-059>065-072>075- 084-085-099-180959- BOND IL-CLINTON IL-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-IRON- JEFFERSON-JERSEY IL-MACOUPIN IL-MADISON-MADISON IL-MARION IL- MONROE IL-MONTGOMERY IL-OSAGE-RANDOLPH IL-REYNOLDS-ST CHARLES- ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN- WASHINGTON-WASHINGTON IL- 317 PM CDT TUE AUG 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST MISSOURI AS WELL AS SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT ISOLATED ARE POSSIBLE TO DEVELOP ACROSS THE AREA THROUGHOUT THE EVENING HOURS. AT THIS TIME STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LEVEL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS BEGINNING LATE WEDNESDAY AND CONTINUE EACH DAY UNTIL LATE FRIDAY. ANOTHER COOL FRONT WILL ADVANCE TOWARDS OUR REGION LATE ON WEDNESDAY AND THEN LINGER THROUGH LATE WEEK. AT THIS TIME...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE WEDNESDAY AFTERNOON AND EVENING ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS...WHERE THE ADVANCING COOL FRONT WILL PROVIDE A FOCUS FOR STORMS IN A VERY UNSTABLE ATMOSPHERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION WILL BE NOT NEEDED LATE THIS AFTERNOON AND TONIGHT.
The Quad Cities radar (KDVN), 194 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419676, 5419677.